Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 643, NWS Norman, OK

July 3, 20177 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 3, 2017, 9:59 PM CDT for 7 counties in Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 9:59 PM CDT (02:59 UTC)
Expired
Jul 3, 2017, 10:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cleveland County, OK, Lincoln County, OK, Logan County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 76 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2711 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.7
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WUUS54 KOUN 040259
SVROUN
OKC027-081-083-103-109-119-125-040345-
/O.NEW.KOUN.SV.W.0643.170704T0259Z-170704T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
959 PM CDT MON JUL 3 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Oklahoma County in central Oklahoma...
  Lincoln County in central Oklahoma...
  Southeastern Noble County in northern Oklahoma...
  Northeastern Cleveland County in central Oklahoma...
  Southeastern Logan County in central Oklahoma...
  Payne County in central Oklahoma...
  Northwestern Pottawatomie County in central Oklahoma...

* Until 1045 PM CDT

* At 959 PM CDT, a severe thunderstorm was located near Carney,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Eastern Oklahoma City, Norman, Edmond, Midwest City, Stillwater,
  Del City, Guthrie, Cushing, Chandler, Choctaw, Noble, Harrah,
  McLoud, Spencer, Perkins, Jones, Stroud, Nicoma Park, Prague and
  Langston.

This includes the following highways...
 Interstate 35 between mile markers 137 and 152, and between mile
markers 154 and 165.
 Interstate 40 between mile markers 156 and 174.
 Interstate 44 between mile markers 136 and 182.
 Interstate 240 between mile markers 9 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
      3616 9682 3616 9662 3547 9663 3547 9702
      3515 9740 3559 9745 3592 9740 3638 9703
TIME...MOT...LOC 0259Z 244DEG 20KT 3585 9705 

HAIL...0.88IN
WIND...60MPH
 
$$

03
2 follow-up statements
108 
WWUS54 KOUN 040318
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1018 PM CDT MON JUL 3 2017

OKC027-083-109-125-040327-
/O.CAN.KOUN.SV.W.0643.000000T0000Z-170704T0345Z/
Oklahoma OK-Cleveland OK-Logan OK-Pottawatomie OK-
1018 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OKLAHOMA...
NORTHEASTERN CLEVELAND...SOUTHEASTERN LOGAN AND NORTHWESTERN
POTTAWATOMIE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3624 9682 3616 9682 3616 9662 3547 9663
      3546 9714 3595 9713 3601 9732 3625 9713
TIME...MOT...LOC 0317Z 251DEG 18KT 3583 9692 

$$

OKC081-103-119-040345-
/O.CON.KOUN.SV.W.0643.000000T0000Z-170704T0345Z/
Lincoln OK-Noble OK-Payne OK-
1018 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LINCOLN...SOUTH CENTRAL NOBLE AND PAYNE COUNTIES...

At 1017 PM CDT, a severe thunderstorm was located near Tryon, moving
east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Stillwater, Cushing, Chandler, Perkins, Stroud, Prague, Yale, Meeker,
Davenport, Wellston, Carney, Glencoe, Tryon, Ripley, Agra, Sparks,
Warwick, Kendrick, Fallis and Lake Mcmurtry.

This includes Interstate 44 between mile markers 153 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3624 9682 3616 9682 3616 9662 3547 9663
      3546 9714 3595 9713 3601 9732 3625 9713
TIME...MOT...LOC 0317Z 251DEG 18KT 3583 9692 

HAIL...0.75IN
WIND...60MPH
 
$$

03
468 
WWUS54 KOUN 040340 RRA
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1040 PM CDT MON JUL 3 2017

OKC081-103-119-040350-
/O.EXP.KOUN.SV.W.0643.000000T0000Z-170704T0345Z/
Lincoln OK-Noble OK-Payne OK-
1040 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN...SOUTH CENTRAL NOBLE
AND PAYNE COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3624 9682 3616 9682 3616 9662 3547 9663
      3546 9714 3595 9713 3601 9732 3625 9713
TIME...MOT...LOC 0340Z 257DEG 29KT 3586 9670 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:58 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 3, 5:58 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
558 PM CDT Mon Jul 3 2017

.DISCUSSION...
The July 4-5, 2017 00 UTC TAF discussion follows:

&&

.AVIATION...
Severe thunderstorms across northwest Oklahoma are expected to
consolidate into a complex and shift southeastward through this
evening into the early morning hours. Very gusty winds (>50 knots
in the strongest storms), hail, and reduced visibility will be
possible as the complex passes by from northwest to southeast. A
period of MVFR conditions will be possible behind the complex,
though confidence is too low to include in TAFS.

Otherwise, expect somewhat variable winds behind the complex to
become predominantly southerly by tomorrow morning. Additional
thunderstorms could develop tomorrow afternoon, but the
probability of affecting a given terminal is too low to include
in the TAFs.

Mahale

&&

.PREV DISCUSSION... /issued 302 PM CDT Mon Jul 3 2017/

DISCUSSION...
As discussed with the update earlier, there is a strong signal for
a convective complex developing this afternoon northwest, and
sweeping southeast through the area this afternoon through early
Tuesday morning. And with this is the high probability of damaging
winds and heavy rainfall, and will explicitly mention these
possibilities in the zones tonight. With this evolution now
expected, this shifts the focus for storms tomorrow more to the
south closer to any remnant surface boundary, although a lot will
depend on what specifically happens overnight.

The base of the upper trough across the Midwest is progged to
continue to poke into Oklahoma Wednesday which could help support
scattered thunderstorms. Upper ridge strengthens in the Rockies
and the High Plains later this week which will reduce
precipitation chances Thursday and Friday, but then we will start
again with precipitation chances of late storms moving off the
central High Plains into northeastern sections of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  89  70  88 /  70  30  40  30
Hobart OK         70  92  71  91 /  70  20  40  30
Wichita Falls TX  74  92  73  91 /  60  30  40  30
Gage OK           65  91  67  92 /  70  20  20  20
Ponca City OK     69  84  68  88 /  70  30  30  20
Durant OK         73  88  72  88 /  60  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/10/10
Hazardous weather outlook, Jul 3, 9:35 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
935 PM CDT Mon Jul 3 2017

OKZ004>048-050>052-TXZ083>090-050245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
935 PM CDT Mon Jul 3 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Enhanced Risk of severe thunderstorms tonight across
parts of central and southern Oklahoma and a small part of
western north Texas.

.Location...
The Enhanced risk is south of a line from Cheyenne to Watonga and
Enid and north of a line from Quanah and Vernon Texas, to Duncan
to Pauls Valley and Seminole.  A Slight risk surrounds the
Enhanced risk and includes areas south of a line from Arnett to
Cherokee.

.Timing...
Through 1 am.

.Impacts...
Winds up to 70 mph.
Hail up to the size of Nickels.
Flooding rain.

.Discussion...
A line of strong to severe thunderstorms will continue to push
south through central and southern Oklahoma and western north
Texas late this evening into the overnight hours. Damaging
straight line winds will be the main threat, with heavy rainfall
also possible, especially across the enhanced and slight risk
areas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy rain...
Torrential rain will be likely with many of the storms through
tonight. Flooding may occur in areas with poor drainage, or where
heavy rain fell on Sunday or Sunday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There will be a chance of thunderstorms each day except Friday.
Severe storms will be possible over northern and central Oklahoma
Tuesday and Wednesday.

.Heavy rain...
Flooding will be possible again Tuesday and Wednesday across
northern and central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 3, 9:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     7 SW SOONER LAKE        36.37N 97.13W
07/03/2017  M59 MPH          NOBLE              OK   MESONET

            AT RED ROCK SITE.

&&

JP
Local storm report, Jul 3, 9:19 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
919 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     TSTM WND GST     1 WNW SPENCER           35.52N 97.40W
07/03/2017  E60 MPH          OKLAHOMA           OK   TRAINED SPOTTER

&&

JP
Special weather statement, Jul 3, 9:33 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
933 PM CDT MON JUL 3 2017

TXZ083-084-087-040300-
Foard TX-Knox TX-Hardeman TX-
933 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR Foard...northwestern Knox and
southwestern Hardeman Counties Until 1000 PM CDT...

AT 930 PM CDT, strong thunderstorms were along a line extending from
7 miles southeast of Swearingen to 10 miles east of Chalk to 13 miles
southwest of Guthrie, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Crowell, Truscott and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 10005 3428 9963 3382 9968 3340 9999
      3383 10000 3384 10005
TIME...MOT...LOC 0230Z 261DEG 30KT 3410 10003 3390 10005 3347 10045

MAHALE
Local storm report, Jul 3, 9:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     TINKER AIR FORCE BASE   35.42N 97.39W
07/03/2017  M58 MPH          OKLAHOMA           OK   AWOS

&&

JP
Local storm report, Jul 3, 9:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
948 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     3 W LAKE LAWTONKA       34.75N 98.55W
07/03/2017  M67 MPH          COMANCHE           OK   MESONET

            MEDICINE PARK SITE.

&&

JP
Local storm report, Jul 3, 9:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     3 SSE FREDERICK         34.35N 98.99W
07/03/2017  M62 MPH          TILLMAN            OK   ASOS

            AT FREDERICK REGIONAL AIRPORT.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:18 PM CDTSpecial Weather StatementOUNKingfisher, Logan27 min
Jul 3, 7:19 PM CDTSpecial Weather StatementOUNBlaine, Custer, Dewey, Kingfisher, Major, Roger Mills41 min
Jul 3, 7:24 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble51 min
Jul 3, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Dewey, Washita48 min
Jul 3, 7:28 PM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
Jul 3, 7:34 PM CDTSpecial Weather StatementOUNKingfisher26 min
Jul 3, 7:51 PM CDTTornado WarningOUNGarfield9 min
Jul 3, 7:58 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble62 min
Jul 3, 8:02 PM CDTSevere Thunderstorm WarningOUNRoger Mills43 min
Jul 3, 8:08 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan37 min
Jul 3, 8:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita51 min
Jul 3, 8:11 PM CDTSpecial Weather StatementOUNCanadian, Kingfisher34 min
Jul 3, 8:20 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher, Oklahoma40 min
Jul 3, 8:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita19 min
Jul 3, 8:40 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne35 min
Jul 3, 8:53 PM CDTSpecial Weather StatementOUNBeckham, Custer, Greer, Washita37 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Grady, Kay and 10 more62 min
Jul 3, 9:05 PM CDTSpecial Weather StatementOUNBeckham, Greer, Harmon, Jackson, Kiowa25 min
Jul 3, 9:14 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon46 min
Jul 3, 9:24 PM CDTAreal Flood AdvisoryOUNLogan, Noble, Payne3 hr
Jul 3, 9:36 PM CDTFlash Flood WarningOUNLogan3 hr
Jul 3, 9:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie34 min
Jul 3, 9:45 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa45 min
Jul 3, 10:02 PM CDTSpecial Weather StatementOUNComanche, Cotton, Garvin, McClain, Stephens58 min
Jul 3, 10:02 PM CDTSevere Thunderstorm WarningOUNComanche, Harmon, Jackson, Kiowa, Tillman58 min
Jul 3, 10:13 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman47 min
Jul 3, 10:15 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Hughes, McClain, Pontotoc, Pottawatomie and 1 more60 min
Jul 3, 10:16 PM CDTFlash Flood WarningOUNLogan, Payne3 hr
Jul 3, 10:30 PM CDTTornado WarningOUNPottawatomie, Seminole13 min
Jul 3, 10:41 PM CDTSpecial Weather StatementOUNPayne34 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman50 min
Jul 3, 11:05 PM CDTSpecial Weather StatementOUNCarter, Cotton, Garvin, Jefferson, Murray, Stephens40 min
Jul 3, 11:06 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Pontotoc, Seminole69 min
Jul 3, 11:32 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson43 min
Jul 4, 12:13 AM CDTAreal Flood AdvisoryOUNPontotoc3 hr
Jul 4, 12:52 AM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall23 min
Jul 4, 1:06 AM CDTSpecial Weather StatementOUNAtoka24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.